Illinois, 2005

Dense Fog in Illinois, December 9 to 10, 2005

December 9 to 10, 2005 · NWS PAH · 4 events in 4 counties and zones

Dense fog reduced visibility to around one-quarter mile across the Lower Wabash Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog reduced visibility to around one-quarter mile across the Lower Wabash Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 2:00 PM CST, 7 hours earlier.

Area forecast discussion, Dec 9, 2:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI DEC 9 2005

.DISCUSSION...

COLD DEW POINTS AND SNOW COVER HELPED MORNING LOWS TO PLUMMET WELL
BLO GUIDANCE...AND AS A RESULT EVEN W/ FULL SUN TODAY TEMPS HAVE
STRUGGLED TO SURPASS THE TEENS. WITH SNOW STILL ON GROUND IN MANY
LOCALES AND TDS NOT RECOVERED...HAVE NR TDS FOR LOWS TONIGHT...WHICH
WL BE BLO COOLEST MET MOS. HIGH PRESSURE CURRENTLY DOMINATING
WEATHER WL SHIFT EAST STARTING LATE TONIGHT...BUT THINKING IT WONT
PREVENT A BIG DROP-OFF FOR LOWS. THEN TOMORROW TEMPS BEGIN SOME
RECOVERY AS LOW LAYER SLYS RETURN WITH THE HIGH TO THE
EAST...ALTHOUGH WELL STILL RUN BLO NORMS FOR THIS TIME OF YEAR.

OUR UPCOMING PCPN CHANCES INCLUDE CLIPPER LIKE INFLUENCED SPRINKLES
OR FLURRIES LATE SAT NIGHT THRU EARLY SUN NIGHT...THEN PERHAPS OUR
BEST PCPN CHANCE OF THE FORECAST PERIOD COMES WITH A LTL MORE ZONAL
PATTERN AND AS A RESULT SWLY MOISTURE COMES INTO PLAY WITH CHC -RA
TUE. ONE FINAL CHC PCPN COMES IN W/ANOTHER CLIPPER LIKE SYSTEM
THURSDAY. 00Z MEX MOS SUGGESTED LIQUID...BUT 12Z GFS SHOWS 850MB
TEMPS AND 1000-850MB THICKENSSES WELL SUPPORTIVE OF FROZEN. 12Z MEX
MOS DROPPED TEMPS SO WE WENT COLDER WITH THE 12Z TRENDS...WHICH
SEEMS TO BE THE THING TO DO GIVEN THE OVERALL FLOW PATTERN ANYWAY.
THAT MEANS SLGT CHC -RA OR -SN THU...FOLLOWED BY DRIER WX BUT STILL
SUB NORMAL TEMPS INTO EARLY NEXT WEEKEND.

AS STATED WE ARE ON COLD SIDE OF COLDEST MET MOS IN THE NEAR
TERM...MODERATING DURING THE FLOW PATTERN SHIFT TO ZONAL EARLY-MID
WEEK...THEN COOLING AGAIN LATER IN THE PACKAGE...WITH ALL DAYS BLO
CLIMO NORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 9, 4:13 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CST FRI DEC 9 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
413 AM CST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
December 9, 9:00 PM CST to December 10, 2:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 9, 9:00 PM CST to December 10, 2:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 9, 9:00 PM CST to December 10, 2:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 9, 9:00 PM CST to December 10, 2:00 AM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485425, 5485426, 5485427, 5485428.